Chat with us, powered by LiveChat

Side Effects of Steroids: Joint Replacement Infections AGAIN…

POSTED ON IN Latest News Side Effects BY Chris Centeno

side effects of steroids

I’ve blogged quite a bit on the inconvenient truth that while steroid medications are powerful anti-inflammatories that are commonly used without much medical thought, they’re really bad for your body. As one example, a prior highlighted study had shown that getting a hip steroid shot increases the likelihood that a hip replacement surgery will fail and/or the patient will get a nasty post-op infection. Now a new study found joint replacement infection to be one of the side effects of steroids prescribed orally as well.

Steroids in the Water Supply

I see it every day in clinical practice: doctors use high-dose steroids like they’re sprinkling holy water. Got back pain? Let’s get you some steroid pills. How about a sore knee or hip? Let’s inject some steroids. In fact, I just spoke to a patient on Tuesday of this week about the fact that a local physician had injected his hip with steroids. He really had no idea that this choice not only endangered the joint through additional damage caused by the medications but also increased his risk for a hip replacement failure or infection. So before we move on to the new study, let’s review a few prior posts on the side effects of steroids and just how bad steroids can be for you:

The New Study: Side Effects of Steroids Used Orally

The new research looked at the insurance claims of more than two thousand knee, hip, and shoulder joint replacement patients in the U.S. They then also examined if certain medications had any impact on whether a postoperative joint infection was reported. Not surprisingly, patients who were on oral-steroid medications were about 60% more likely to get an infected joint. Medications for gout were also a culprit (allopurinol).

Why does this happen? It’s pretty simple. Steroids work by powerfully suppressing inflammation. While we all think of inflammation as a bad guy, it’s also how we heal and fight infection. So any drug that suppresses inflammation will increase the likelihood of an infection. Given that a joint replacement infection is nasty, where the patient must be on IV antibiotics and often has to have the artificial joint removed and replaced, it’s amazing that more physicians haven’t gotten the memo on steroids.

The upshot? The side effects of steroids are nasty. However, if you have joint pain, you’ll get offered steroid shots or pills—it’s almost a given. Given that it likely will hurt your chances of responding to a stem cell procedure or, at the least, increase the likelihood of a post-op infection, if you need a joint replacement, “just say no” to drugs!

 

    *DISCLAIMER: Like all medical procedures, Regenexx® Procedures have a success and failure rate. Patient reviews and testimonials on this site should not be interpreted as a statement on the effectiveness of our treatments for anyone else.
    Providers listed on the Regenexx website are for informational purposes only and are not a recommendation from Regenexx for a specific provider or a guarantee of the outcome of any treatment you receive.

    comments

    Louise says

    What if you have had steroid injections ? Pain is in the knee. What do you do? Dont want pain meds if i can go without them. Pain is real.

    replies

    Chris Centeno says

    Louise,
    Pain is very real and affects many other things. The problem with steroid injections is they kill the local stem cells living in your knee making it impossible for them to repair the situation, so they escalate the problem rather than making it better. Please see: http://www.regenexx.com/new-research-steroids-hammer-stem-cells/ http://www.regenexx.com/steroid-injection-risks/ Finding out what's causing the pain in your knee and treating it nonsurgically is generally the plan forward. Please see: http://www.regenexx.com/the-regenexx-procedures/knee-surgery-alternative/

    replies

    Marcia says

    I have asthma and use Advair for it. It is my understanding that Advair has a steroid in it. I've been told I need knee replacement. I'm 55 years old will the steroid in Advair affect the replaced joint If I decide to replace it? Since I use Advair would stem cells be a option? I've also had 2 steroid injections into my knee. The first one helped the pain. I didn't notice the second helping so I've decided to not get another injection.

    replies

    Chris Centeno says

    Being on inhaled steroids can be an issue for stem cell procedures. Steroid injections into a joint increase the risk of infection or failure of the prosthesis in subsequent joint replacement surgeries. You would have to wait at least 6 weeks before considering a stem cell procedure.

    replies

    Candace Grant says

    Could you provide article about cortisone injections within a year of Total hip replacement causing a higher incident of revision? I've taken prednisone since 12/2015 for polymyalgia myalgia. In 2009, I had a parathyroid tumor removed. I had osseous bumps on both femur heads. And I had cortisone injections in both hips early August. It did not work for right hip. Two weeks later, I had another injection in right.

    But the pain did not go away. I had a total right hip replacement in October. The femur head had collapsed due to avascular necrosis. I was better and scheduled 2nd left replacement in December. But within 3 weeks of surgery, I experienced night pain in right glute. I thought it was normal, but when going in for presurgery appt, they discovered the hip stem had moved. I ended up with a left replacement and a right revision.

    Everything looked good 8 weeks post op. I was released. But soon pain came back on right. I returned. X-ray showed right hip stem moved again. CT scan showed a spiral crack.

    I had a revision of a revision with a plate and bracing to hold the femur together.

    So you understand my curiosity about the article. In so many ways, I feel that I am the perfect orthopedic storm.

    replies

    Chris Centeno says

    Candace,
    We have treated many patients whose AVN was caused by steroids. Here is the article: https://www.regenexx.com/hip-arthritis-steroid-shots/ Please see: https://www.regenexx.com/steroid-injection-risks/ Really hoping for the calm AFTER the storm for you!

    replies

    RADHA THAPA says

    I am 34 and need total hip. I also am taking Prednisone 60mg a day for my kidneys (IGa Nephropathy). Now, my orthopedic surgeon says I need to stop taking Prednisone and never get back onto it if I want to do the surgery. But I also know that I need to take it for my kidneys post surgery. What am I getting into? What is the best solution?

    replies

    Regenexx Team says

    RADHA,
    This is something your nephrologist and orthopedic surgeon will need to work together on. Studies show that taking oral steroids drastically increases the risk of Hip AVN; one study showed that taking them for a year increased the risk by 21,200%! If you were a Candidate for Hip AVN treatment, the steroids would also need to be discontinued.

    replies

    Nicholas Hafez says

    Can I take a week of methyl prednisone post knee replacement 13 weeks later .

    replies

    Regenexx Team says

    Hi Nicholas,
    All medical decisions are risk vs. benefit, and that's a question for your treating doctors.

    replies

    Add comment

    Your comment will be revised by the site if needed.

    About the Author

    Chris Centeno

    Christopher J. Centeno, M.D. is an international expert and specialist in regenerative medicine and the clinical use of mesenchymal stem cells in orthopedics. He is board certified in physical medicine as well as rehabilitation and in pain management through The American Board of Physical Medicine and Rehabilitation.…

    View Profile

    Search Blog

    Categories